What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 5:20 AM CST, 2 minutes earlier. Its key messages:
- A Heat Advisory remains in effect this afternoon for Red Willow to Gove counties and eastward. Heat indices of up to 106 are expected in the advisory area.
- Isolated to scattered thunderstorms are possible this afternoon and evening, favoring Northwest Kansas. They may become severe with wind gusts of 50-70 mph as the main threat. Large hail and maybe a landspout tornado are also possible.
- A cold front remains on track to move through the area this weekend. Periodic storm chances will exist through the weekend, and temperatures will trend back to near normal. A few storms could be strong to severe.
Area forecast discussion, Aug 8, 5:20 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 AM MDT Fri Aug 8 2025
.KEY MESSAGES...
- A Heat Advisory remains in effect this afternoon for Red
Willow to Gove counties and eastward. Heat indices of up to
106 are expected in the advisory area.
- Isolated to scattered thunderstorms are possible this
afternoon and evening, favoring Northwest Kansas. They may
become severe with wind gusts of 50-70 mph as the main threat.
Large hail and maybe a landspout tornado are also possible.
- A cold front remains on track to move through the area this
weekend. Periodic storm chances will exist through the
weekend, and temperatures will trend back to near normal. A
few storms could be strong to severe.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 337 AM MDT Fri Aug 8 2025
The early morning hours have had a few heat bursts in the area,
though generally with wind gusts below 35 mph. A few additional
showers and maybe a storm remain possible through the remainder of
the early morning hours with mid level lapse rates remaining above 9
C/km and MUCAPE remaining around 1000-2000 J/kg, signifying that
there is still some elevated instability to work with. These showers
and storms seem to be developing along the leading edge of a 850-
700mb trough that is pushing through the area. Additional heat
bursts and wind gusts up to 65 mph remain possible, though unlikely
as we get closer to sunrise.
For the daytime hours, the upper ridge that is currently over the
area is forecast to get flattened and slightly replaced by an upper
low that is spreading over the Northern Rockies. As it does, the
area is forecast to wind up under the center of the surface low
pressure during the afternoon and early evening hours. What this
means for most of the morning and early afternoon hours is that
skies should start mostly sunny and allow temperatures to warm into
the 100s under the influence of the upper ridge. However, as the
upper low and surface low push into the area, temperatures should
begin to steady and drier air should push in from the west.
Depending on how elongated the center of the surface low becomes and
stays over Eastern Colorado, critical fire weather conditions are
possible with RH in the teens and wind gusts around 25 to 35 mph.
However, if the low remains over the area, it should inhibit how
strong the flow is over Eastern Colorado and limit the critical fire
weather conditions. Confidence was not high enough to issue a Red
Flag Warning at this time. For the eastern half of the area, the
Heat Advisory remains in effect for counties from Red Willow to Gove
and east. Dewpoints should remain in the 50s/60s long enough for
temperatures to reach the mid 100s and produce heat index values in
the mid 100s. There is a chance that the dry air pushes fully
through the area, and ends the threat around the mid afternoon by
lowering dewpoint to near 50.
With the upper troughs pushing through and with the surface low in
the area, storms are forecast to develop in spite of the dry air.
With the dry air in place, DCAPE is forecast to reach 2000 J/kg with
inverted V soundings, allowing for strong wind gusts to be the main
threat with any storms. Looking through various guidance, wind gusts
are likely to be between 50-70 mph with a max of 75 mph. While hail
is a little less likely, it remains possible with elevated
instability (MUCAPE > 2000 J/kg and mid level lapse rates around 9-
10 C/km). If a storm can manage to sustain itself, it would not be
impossible for a storm to produce hail around 2 inches, maybe even
up to baseballs in size. We'll see how much shear is available
depending on where storms form and the low sets up as guidance
suggests 15 kts of shear behind the low/front, and 30-40 kts around
the center and to the east. While storms should generally be
elevated, it wouldn't be impossible for a landspout or two to form,
especially with the surface convergence boundaries in the area, weak
lower level flow, and steep low level lapse rates. In short, we
likely will have some pulse storms that produce strong outflow
winds, mixed with a storm or two that could be strong enough to
produce large to very large hail. If the low advances as forecast,
the most likely area to see storms would be Northwest Kansas.
Tonight, there could be some lingering storms as the area goes onto
the backside of the surface low, though the better upper forcing
will likely shift east. With the area shifting to the backside of
the low, we are forecast to have moisture return as winds shift to
out of the east/northeast. This may allow for some fog and low
clouds to develop as the night goes along. Otherwise, lows are
forecast to generally be in the 60s across the area.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 130 PM MDT Thu Aug 7 2025
The 'faster' trend described above with the approaching cold
front persists into Sat, with some guidance placing the front
completely south of the GLD CWA by Sat afternoon. If such a
solution verifies, it would result in a capped environment with
minimal precip through the day as upper level forcing is
expected to be weak. The earlier SPC outlook for Saturday
included areas from approximately Burlington, CO, to McCook, NE,
and southeastward in a marginal risk, but if current forecast
trends hold I suspect this outlook will be shifted southward in
future updates.
Precip chances increase Sat evening as scattered activity
develops along the front range and moves east. All of these
expected precip trends seem to be fairly well captured by the
latest blended guidance, which has a 20-40% chance of precip Fri
night, then is mostly dry through the day Sat before increasing
to 30-70% Sat evening (highest with westward extent). Precip chances
will persist into Sun as another upper level impulse shifts east over
the Rockies (30-50% chance). Despite the repeated precip
chances, the expectation is still that this activity will be
scattered in nature, so none of these days are expected to be
total washouts, and not everyone will see rain.
The upper level pattern becomes more zonal into next week, with
the storm track displaced to the north as subtle 500mb height
rises occur in response to an elongated ridge building over the
south-central Plains/southeastern US. The exception is Mon PM-
Tues, when a weak upper trough shifts across the area and could
support some precip activity (20-25% chance). Otherwise, the
forecast for next week trends drier and warmer, with PoPs below
20% outside of Mon PM-Tues. Temps are expected to rise from
highs in the mid 80s on Mon to mid 90s by Thurs.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 517 AM MDT Fri Aug 8 2025
For KGLD & KMCK... VFR conditions are forecast at both
terminals. One of the main things to watch for will be the
chance for pop up showers and storms after 20Z. These showers
and storms may be able to produce wind gusts around 50 kts and
some large hail. Overall, the coverage is forecast to be fairly
scattered, so neither site has a greater than 30% chance at this
time. Once the storms and clouds pass during the evening, winds
should shift to out of the north on the back side of a low
pressure system. There is a small chance that KMCK could see
some fog or low stratus depending on how much moisture moves
back in overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for KSZ003-004-015-016-029.
CO...None.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for NEZ081.
&&
SHORT TERM...KAK
LONG TERM...Erwin
AVIATION...KAKHazardous weather outlook, Aug 8, 2:14 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
214 AM MDT Fri Aug 8 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
214 AM MDT Fri Aug 8 2025 /314 AM CDT Fri Aug 8 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Heat Advisory is in effect for locations east of Highway 83 today
until 8 PM CT. Heat indices of up to 106 degrees are expected.
Briefly critical fire weather conditions this afternoon will lead to
enhanced fire danger, especially for counties along the Colorado
border.
Severe thunderstorms are possible this afternoon and evening across
most of the area. Wind gusts up to 75 mph are the main hazard. Hail
up to two inches and maybe a tornado could also occur.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Chances for severe thunderstorms linger through the weekend. Large
hail, damaging wind gusts, nuisance flooding, and maybe a tornado
are all possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Aug 8, 12:19 AM CST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1219 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Extreme Heat 1 E Hill City 39.37N 99.83W
08/07/2025 M105 F Graham KS ASOS
ASOS station KHLC Hill City.
&&
KAKLocal storm report, Aug 8, 12:20 AM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1220 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Extreme Heat 2 E Mccook 40.20N 100.58W
08/07/2025 M104 F Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
KAKLocal storm report, Aug 8, 12:40 AM CST, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1240 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail Bird City 39.76N 101.53W
08/07/2025 E2.00 Inch Cheyenne KS Public
Delayed report of estimated 2 inch hail in
Bird City with photo. Multiple stones around
1-1.5 inches. Time estimated.
&&
CASpecial weather statement, Aug 8, 1:39 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 AM CDT Fri Aug 8 2025
KSZ014-015-080815-
Sheridan KS-Thomas KS-
239 AM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES THROUGH 315 AM CDT...
At 239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rexford, or 17 miles northwest of Hoxie, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Thomas
and northwestern Sheridan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 10063 3943 10088 3957 10079 3957 10043
TIME...MOT...LOC 0739Z 289DEG 14KT 3949 10072
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 8, 2:17 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 AM CDT Fri Aug 8 2025
KSZ015-080845-
Sheridan KS-
317 AM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHERIDAN COUNTY
THROUGH 345 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Selden, or 11 miles northwest of Hoxie, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Sheridan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3938 10042 3940 10065 3955 10065 3957 10041
TIME...MOT...LOC 0816Z 266DEG 12KT 3947 10061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAKLocal storm report, Aug 8, 2:37 AM CST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
237 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Tstm Wnd Gst 4 NW Selden 39.58N 100.61W
08/08/2025 M63 MPH Decatur KS Public
Site Ashley_Farm (AWN) measured 63 mph wind
gust.
&&
KAK